Funnel Cloud, Buffalo
- When
- June 20, 10:25 PM CST
- Where
- Buffalo County, 4 mi E of Elm Creek
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
Late evening thunderstorms spawned several funnel clouds over south-central Nebraska. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Late evening thunderstorms spawned several funnel clouds over south-central Nebraska. Penny size hail was reported along U.S. Highway 281, south of St. Paul by an off-duty NWS employee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 10:13 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1113 PM CDT MON JUN 20 2004 .DISCUSSION...QUICK UPDATE TO THE FORECAST AND GRIDS TO REMOVE MENTION OF PRECIP FOR THE REST OF TONIGHT. NO OTHER CHANGES MADE TO THIS FORECAST. && .PREV DISCUSSION...UPR SHORTWAVE TROF FROM ND INTO N CNTRL CO WITH ELEVATED CONVECTION AND TSRA/SHRA FROM SWRN CNTRL NE BACK TO FRONT RANGE WITH THIS FEATURE. SFC FRONT FROM NERN KS INTO OK PANHANDLE. STRONG THUNDERSTORMS FIRING FROM CNTRL TO NERN IA ALONG FRONT...WITH SRN END OF FRONT EXPECTED TO GO LATER THIS AFTERNOON FROM SWRN KS INTO OK. MESO HI OVR ERN TWO THIRDS OF NE...HOWEVER CAP WEAK ENOUGH NR MISSOURI RIVER TO GET A FEW ISOLATED SHOWERS GOING NEAR OMA. RETURNED ISOLATED TO SCATTERED SHRA/TSRA TO FCST FOR THIS AFTERNOON AND INTO THE EVENING...WITH THUNDERSTORM WORDING LEFT MAINLY FOR KS COUNTIES. ONLY 20 TO 30 POPS HERE...AND NO SEVERE WX EXPECTED WITH ANY OF THIS. HIGH TEMPS SO FAR BETWEEN 75 AND 80 N TO S...AND WNDS COMING MORE AROUND TO N. BEYOND TODAY...WARMING RETURN TUE THRU WED AND SHOULD BE MOSTLY DRY. WEAK UPR RIDGING BEGINS TO MAKE WAY INTO CNTRL PLAINS...WITH NEXT WEAK SFC FRONT PULLING THRU LATE WED THRU THU TIMEFRAME. HIGH TEMPS TRICKY FOR THU AS POSITION OF FRONT WILL TELL THIS STORY. THINKING THAT GRADIENT WILL APPROACH 10 DEG FROM N TO S ACROSS CWA WITH COOLEST DAY OF WEAK PROBABLY TARGETED FOR FRI...BEFORE WARM UP BEGINS INTO AND THROUGH WEEKEND. SOME PRECIP CHCS WILL AGAIN RETURN WED/THU/EARLY FRI IN QUICK NW FLOW...BUT RELATIVELY DRY SWRLY FLOW UP TIL THEN WILL PRECLUDE HIGH POPS FOR NOW. WITH BLOCKING PATTERN CONTINUING TO BREAK...WHAT HAS CONTINUED TO BE HINTED AT...RIDGING PATTERN TO RETURN TO CNTRL CONUS...WARMEST DAY PROBABLY DAY 7...WITH MORE WARMING AFTER THIS AND BACK TO MID SUMMER PATTERN. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AWJ/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1025 PM CDT SUN JUN 20 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 1025 PM CDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 3 AM CDT MONDAY. SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE REGION TONIGHT INTO EARLY MONDAY MORNING. WIND GUSTS GREATER THAN 60 MPH...HAIL UP TO ONE AND ONE HALF INCH...ALONG WITH HEAVY RAIN ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE OFF AND ON THROUGH THIS UPCOMING WEEK...MAINLY DURING THE EVENING AND OVERNIGHT HOURS. AT THIS TIME THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT INTO EARLY MONDAY MORNING. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS... HAIL AND HEAVY RAIN. && FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER SERVICE WEB-PAGE... HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) LEWIS
The Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 05:09 UTC.
3 funnel cloud, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410500, 5410501, 5410502, 5410503.